Hypoglycemia occurs when the blood sugar level is too low. Drug-induced hypoglycemia results when the condition is caused by drugs or medications. Left untreated, hypoglycemia can lead to neurological damage and coma.
Although several medications can cause the condition, drug-induced diabetes is often caused by drugs used to treat diabetes. This can be as the result of a diabetic who accidentally overdoses on the medication, misses a meal or overexerts him or herself after taking the medication, or of a non-diabetic who takes a medication used to treat diabetes.
Symptoms may include:
Symptoms of persistent (chronic) hypoglycemia may include:
- Movement difficulties (ataxia)
Drugs that have been known to cause, or are associated with, drug-induced hypoglycemia include:
- Pentamidine (antimicrobial)
- Quinidine (antiarrhythmic)
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Monoamine oxidase inhibitors (MAOIs)
- Co-trimoxazole (Bactrim)
A plasma glucose level below 45 mg/dL confirms a diagnosis of hypoglycemia, although in-and-of itself this does not make it necessarily drug-induced. Urine may test positive for sulfonylureas, and a non-diabetic who took a drug to treat diabetes may show high serum insulin and low serum C-peptide levels in the blood.
Blood sugar levels can be raised with food and beverages high in sugar content, or glucose may be introduced intravenously. Diabetics may need to change their medication and non-diabetics may need to cease their medication or take lower doses.
Recovery tends to be rapid, but further monitoring may be advisable. The recovered individual should be cognizant of future potential symptoms and consider home glucose monitoring.